Can I have alcohol whilst on underactive thyroid tablets?
I just got diagnosed with an underactive thyroid and I dont know the do 's and dont's on my new medication, anyone have any idea whether I can drink alcohol or whether it affects my contraceptive pill?
- Dear Danielle,
As other's have said, the prescription should come with instructions. If you're on Synthroid or Levoxyl, then there is no problem with having alcohol.
This might or might not be in the prescription info, but with thyroid medications, you should be consistent with the time of day that you take the medication, and also be consistent in terms of food intake. Either always take it with food, or never take it with food. I make sure to take mine at least 1 hour before eating or 2-3 hours afterward. You can take it with food if it bothers you on an empty stomach, however, you'll likely end up on a higher dose as the food will dilute it's effect.
No thyroid medications that I've heard of have any interaction with a contraceptive pill. In fact, thyroid medication is generally considered to have the fewest side effects and fewest drug interactions of almost any medication.
I hope you'll be feeling better soon. I didn't feel the difference until many months on the medication, but I have so much more energy now.
- Go to www.drugdigest.org and check out the details on the medication you were prescribed, or call your local pharmacy.
If you truly have under-active thyroid it is likely you will be taking this medication for the rest of your life, so its important that you know what you are taking.
I also have under-active thyroid, mine is a condition called Hoshimotos Disease. Many medications for thyroid conditions must be taken on an empty stomach and have reactions to antacids and other over the counter medications.
In regards to alcohol, if you chose to drink it it's always best to limit your intake. If the doctor that wrote your prescription was made aware of your use of oral contraceptives, it's likely that its effectiveness will not change, unless they advised you it could.
I agree with a previous post, call your doctor and ask for more information on your condition and the medication, they are your best resource and you should not rely on your internet peers as we are not the experts.
- My wife has this problem and is monitored every 3 months there is no reason to alter your life style for this condition although you may find weight increases become a problem for some people as for alcohol there again is no need to cut this out as to whether it will affect your pill it is best to speak to your doctor about this and all other questions if necessary write down your questions and give them the list they will give you better answers than anyone on this site as they deal with patients with this almost every day ask
- they just did my bloodtest and said come back in 6 weeks so I have no idea whats going on with this condition
- Apart from coming with a very nice instruction page when you pick up your meds that you should have read thoroughly, there's probably some labeling on the container (I.e. take with food or do not use alcohol). You can also call your pharmacist and ask him/her.
- There should be instructions with the medication of what you can and can't do. Perhaps googling the name of the medication or providing it on here would help. Your GP should also be able to provide some assistance in this area I would have thought.
- Please don't trust the answers from people you don't know. Call your doctor and make an appointment if necessary. Also, make sure your doctor has your current meds list so he or she can let you know what side effects you will possibly have by taking more than one type of medication. If necessary, the doctor can prescribe something else that won't have a negative reaction to something you're currently taking.
- The levothyroxine you have been given merely replaces your own missing hormone. It has no interactions with either alcohol or oral contraceptives.
Be aware that you will be on the thyroid hormone for life!